Re-expansion pulmonary edema (REPE) leading to hypoxic respiratory failure and death occurred following a unilateral low-volume (750 ml) thoracentesis in a young patient 8 days after high-dose chemotherapy and autologous stem cell transplantation (HDC/ASCT) for advanced-stage breast cancer. A higher volume (1,000 ml) thoracentesis from the contralateral lung, 2 weeks prior to HDC/ASCT, showed no clinical consequences. We have recently demonstrated increased levels of inflammatory cytokines in the lungs of patients following HDC/ASCT, a finding which may predispose them to exaggerated inflammatory lung injury. In postmortem analysis, this patient's lung demonstrated substantial intra-alveolar edema and marked elevation in interleukin-8, detected by immunohistochemistry. This suggests that patients who have recently undergone HDC/ASCT may be at increased risk for the development of REPE following thoracentesis.
- Bone marrow transplant
- Drug-induced lung toxicity
- Re-expansion pulmonary edema
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine